Diarrhea + fit

Post Reply
pinta

Post   » Sat Jul 17, 2004 3:07 pm


I'm aware that it could
be a side effect of kidney failure, bladder cancer, Cushing's or Addisons.


Yes, you can do something about Cushings. L-Deprenyl. Read the Cushings thread in the reference forum.

pinta

Post   » Sat Jul 17, 2004 3:09 pm


This sounds very much like Cushings Disease to me. I've had pigs with kidney problems and their coats were fine. I don't know about bladder cancer or Addisons.

Charybdis

Post   » Sat Jul 17, 2004 6:17 pm


Thank you. I went back and read the thread.

We originally did the U/S in search of enlarged adrenals, but there was no evidence of such.

What do you think the chances are that she has a Ca deficiency due to her special diet? I wonder if I could safely supplement Ca Lactate without causing more problems with her kidneys and bladder?

Talishan
You can quote me

Post   » Sat Jul 17, 2004 6:23 pm


I have no knowledge of these things but just want to wish you and Meg the very, very best.

pinta

Post   » Sun Jul 18, 2004 3:15 am


In the ultrasound we had done we used a comparison pig - otherwise, the ultrasound tech wouldn't have known what to look for. The ultrasound specialist is considered the best in Vancouver. I've had ultrasounds done by others who I know would have been clueless in anything beyond cysts. Ask if the L-Deprenyl could cause problems if she doesn't have Cushings.

I have no idea about the calcium lactate.

Charybdis

Post   » Sun Jul 18, 2004 4:50 am


Ok, we're going in Tuesday and I will ask about the L-Deprenyl. They used Chipmunk, a healthy young sow, as a comparison pig for the U/S.

I'll ask on the stones board about the Ca Lactate.

Here is what her coat looks like now:

Right Side

Left Side

Back Leg

pinta

Post   » Mon Jul 19, 2004 1:06 am


Looks hormonal to me which means it could be Cushings.

Charybdis

Post   » Wed Jul 21, 2004 12:16 am


The vet thinks no. We talked again about the U/S and he said there was no evidence of enlarged adrenals. And since they caught the hyperestrogenism, the fragment of ovary, the liver problem and the malfunctioning kidney, I think they were pretty thorough.

He does think it might have to do with the sarcoma in her bladder. It's possible that it could have metastasized (sp). He looked back at the U/S report and found that Dr. Reed suggested to be on the lookout for bladder cancer.

So, he drew some blood for a panel. I insisted on her getting light Iso because I didn't want her stressed out. The results should be back tomorrow.

He also wants to give her a trial of Pred (14 days), both because of the possibility of the cancer spreading, and also because she has been a little wobbly on her feet and after examining he suspects arthritis. Just what she needs, another problem.

It is interesting the number of theories that are going around to explain the hair loss. Pinta thinks Cushings, Dr. R thinks Cancer, and I think either deficiency or her kidneys are failing. Possibly a combination. When you have a pig with so many illnesses it's difficult to tell which is affecting her the most.

I'll post the results of the blood panel. Meanwhile, she has been on Meloxicam and her last dose was this morning. Do I need to wait a certain amount of time before starting the Pred?

Josephine
Little Jo Wheek

Post   » Wed Jul 21, 2004 12:20 am


Usually at least 12 hours will be fine after discontinuing an NSAID and switching to steroids.

Charybdis

Post   » Thu Jul 22, 2004 7:24 pm


Meg's blood test came back. Everything was normal except her phosphorous level was half the normal range. Could this be because of the low Ca:Ph ratio of her diet? Is it dangerous? Could it be the cause of the hair loss?

Charybdis

Post   » Wed Aug 18, 2004 6:04 am


Would you buy pseudoscurvy?

The prednisone had no effect, and Meg was still losing hair and looking more arthritic each day. So I decided to do what I would have done if a pig looking like this landed in the shelter and I didn't know her history. I supplemented with C on a suspicion of Scurvy. And her hair started growing back immediately. Suddenly there were poops all over the cage instead of in one little corner because she was moving around more. She looks less miserable.

The vet and I had discussed C deficiency and dismissed it because her diet really IS high enough in C for the average guinea pig. The 2 greens she gets are escarole and romaine, and she also gets strawberries, tomatoes, oranges, bell peppers, cantaloupe, and sometimes a little nectarine, brussel sprout, corn silk, or grass. Red bell pepper is her favorite and she gets a big slice of it every day.

But I guess what we didn't consider is that what she was getting before was a MUCH higher dosage of C--because the pigs here get about 3-4 cups per day each of dark, leafy greens that are the highest in C. They don't get anything low in C, and the only non-greens they get are bell pepper and occasionally oranges.

I really don't have any other explanation. After reading back, it appears that pseudoscurvy isn't well documented. And I suppose this is just empirical evidence. But there is no way that the amount of C she was getting in her special stone diet was less than 50 mg daily.

It's a bit unfortunate because supplementing with C isn't going to help her bladder problems.

Charybdis

Post   » Fri Aug 20, 2004 11:54 am


And now she is losing weight. She didn't eat her vegetables right away last night and dropped 30 grams by morning. I just gave her 20cc of critical care.

She is lettting me know that her back hurts. She's on Meloxicam for arthritis.

I was thinking maybe her tummy hurts from meds. She takes Meloxi, Polycitra, Oxbow's apple C, and now some Bactrim because she developed some sludge--which could either be more stones or from a UTI, since she was sitting for quite some time.

Does anyone have experience with Meloxi creating stomach problems? I don't know if the not eating is from pain or a tummyache. Would Bactrim be likely to hurt her stomach? She has been on it before.

For severe arthritis, does anyone use Torb?

User avatar
Becky

Post   » Fri Aug 20, 2004 1:43 pm


Poor Meg.

Yes, Bactrim can have an adverse reaction, even if she's taken it before.

We started this discussion on another thread, but I still don't have answers, but my vet wouldn't Rx meloxicam in suspension long term because of GI problems, supposedly from the suspension material (info from Dr. Murray, BTW). I have no idea if this is Meg's case, so maybe others with long-term experience can answer.

For the arthritis pain, do you have access to an animal physiotherapist? I saw one who showed me how to do traction on Chippy's back. I've done it twice and it seems to help.

Sludge is notorious for settling and tearing up their bladder. If you have a vibrator, use it on her bladder once or twice a day to help it from settling.

I certainly hope you get some answers for her.

User avatar
leebee

Post   » Fri Aug 20, 2004 1:47 pm


That's a new one - "It's for my guinea pig. I swear."

User avatar
Becky

Post   » Fri Aug 20, 2004 2:01 pm


Well, you'll notice I didn't just say, "Use your vibrator."

And there's always that link to Good Vibrations...

ChunkyPiggies

Post   » Fri Aug 20, 2004 2:13 pm


If she doesnt have one, she can always borrow Pigglies massager. ;-)

Poor Meggie. Maybe try switching to injectable metacam? A certain Dr Fantastic uses inj over oral now.

User avatar
Becky

Post   » Fri Aug 20, 2004 2:14 pm


Or, Chunky, your guys with the great hands?

(OK, we'll stop now.)

User avatar
salana
GL is Just Peachy

Post   » Fri Aug 20, 2004 2:15 pm


NSAIDs always have the potential to cause GI problems, even the newer ones like meloxicam. Excess vitamin C can also cause GI problems.

Charybdis

Post   » Fri Aug 20, 2004 3:41 pm


Thank you for the input. I don't think she's getting excess C -- I only supplement her with 25mg once per day.

Becky, when you say Meloxicam in suspension, do you mean liquid Meloxi? Will it make any difference if I used a compounded Mobic other than the Metacam?

I can use a massager on her stomach, but I have a feeling she's got stones in there and then I have to decide if it's too much to put her through another surgery.

I'll do some looking for a physiotherapist, but I think it is probably beyond my budget. She likes massages. If I pet her on her back she first starts whining but then when I start massaging it lightly she closes her eyes and grits her teeth. She would bite me if she didn't like it.

CP, do you think I could add C to the SQ? Because I don't want to give her more than one injection per day as it frightens and hurts her.

I'll stop the Bactrim for now. Let me know about the Mobic if anyone knows. It's a generic of Meloxicam compounded in fruity stuff.

ChunkyPiggies

Post   » Fri Aug 20, 2004 4:25 pm


I have seen Vit B and C mixed in with LRS, yes. Best to double check with one of the other tech people. Moose had B and C added to his SQs at AMG.

Post Reply
356 posts